MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code Clinical Endoleak (4843)
Date of Event 06/20/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.E1 - customer (person): postal code: (b)(6).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
It was reported that a type 3b endoleak was identified in a zenith flex with spiral-z technology aaa endovascular graft iliac leg during a procedure to reline an existing cook stent graft in an unknown patient.The patient underwent a procedure to extend an earlier unknown cook stent graft due to a suspected type 1b endoleak.Following the placement of two zsle iliac leg grafts on the right side, continued leakage "to the internal organs" was noted.It was reported that this was likely due to a tear in the cloth of the most proximal zsle leg.Three stent grafts from another manufacturer were used to successfully cover the leak.No additional harm to the patient has been reported at this time.This report captures the type 3b endoleak due to a tear in the fabric of the proximal zsle leg graft that required the placement of three additional grafts from another manufacturer.The suspected type 1b endoleak that required a reline with two additional zsle leg grafts is referenced in a report with patient identifier: (b)(6).Additional information regarding event details and patient outcome have been requested but are currently unavailable.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.E1 - customer (person): street: (b)(6), correction: g3 - on the report submitted on 03jul2023 the "date received by manufacturer" should have been 6/20/2023.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Per additional information provided on 21sep2023, ballooning was not performed before and after the deployment.The physician used three stent grafts from another manufacturer to seal the endoleak, and then a balloon was used to expand and cover the stents.After relining with the covered stents, the endoleak was no longer present.At the last follow-up, that patient was doing "okay." some calcification was noticed near the endoleak.The initial grafts implanted on (b)(6) 2019 were zenith alpha abdominal endovascular graft bifurcated main body graft (zimb-32-118) and zenith alpha spiral-z endovascular leg (zisl-20-42) on the left side zenith alpha spiral-z endovascular leg (zisl-20-59) on the right side.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Correction: date of aware investigation ¿ evaluation (b)(6) hospital hf informed cook on 20jun2023 of an event with a patient with a type 3b endoleak.The complaint device was zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-11-107-zt; lot:15394303).On (b)(6) 2019, the following devices were implanted: zimb-32-118 (product lot unknown), zisl-20-42 (product lot) left and zisl-20-59 (product lot unknown) right.On 20jun2023, the patient underwent a procedure to extend the graft on the right due to a suspected type 1b endoleak; a zsle-11-107-zt (product lot 15394303) and zsle-13-90-zt (product lot 14706060) were implanted.After placement, continual leakage "to the internal organs" was noted.Three stent grafts from another manufacturer were used to successfully seal the endoleak.Then a balloon was used to expand the cover the stents.Vessel calcification was noted near the location of the endoleak.There was no presence of an endoleak after the graft was relined with covered stents.The patient¿s latest follow-up showed no signs of an endoleak.This report captures the type 3b endoleak due to a tear in the fabric of the proximal zsle leg graft that required the placement of three additional grafts from another manufacturer.The suspected type 1b endoleak that required a reline with two additional zsle leg grafts is capture in report: 1820334-2023-00861.Reviews of the complaint history, device history record (dhr), drawing, instructions for use (ifu), manufacturing instructions (mi), quality control, and specifications, were conducted during the investigation.The complaint device was not returned to the manufacturer for evaluation; therefore, no physical examinations could be conducted.However, medical imaging was provided by the facility for expert image review.Per image review, a zimb (32 x 118 mm) main body graft, an ipsilateral zisl-20-59 leg on the right, and a contralateral zisl-20-42 leg on the left were previously placed for presumed aorto-iliac aneurysmal disease.At 32 months postop, a secondary intervention was required for a type 1b endoleak involving the right zisl leg.This endoleak is confirmed on the angiogram provided.It cannot be determined if there was adequate sizing/seal of the right zisl leg at the time of repair as no previous imaging is provided.If there was, then this would likely be due to progression of disease with aneurysmal dilation of the right cia.Following repair with re-lining and distal extension of the right leg using two zsle iliac legs, there is an endoleak filling the right hypogastric branch.This is isolated to the distal zsle graft (11 x 107 mm) and is likely a type 3b at the mid leg segment, immediately below the overlap of the two zsle legs.This is successfully treated with relining of the mid zsle segment with another covered stent.The cause of the type 3b endoleak cannot be determined from the imaging provided.The report mentions, however, that there was calcification noted near this area.This could be the cause of a graft defect.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhr for the reported complaint device lot revealed no recorded non-conformances relevant to the failure mode.A database search did not identify any other events associated with the reported device lot.Based on the available information, cook has concluded that the device was manufactured to specification and that there is no evidence suggesting nonconforming product exists either in house or in field.Cook also reviewed product labeling.The ifu [t_zaaasz_rev4] supplied with the device states the following in consideration of the reported failure mode: 4 warnings and precautions 4.1 general ¿ additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing enlarging aneurysms, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.¿ patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up ¿ zenith spiral-z iliac artery distal fixation site greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall) is required.Theses sizing measurements are critical to the performance of the endovascular repair.¿ successful patient selection requires specific imaging and accurate measurements; please see section 4.3, pre-procedure measurement techniques, and imaging.4.3 pre-procedure measurement techniques and imaging ¿ clinical experience indicates that contrast-enhanced spiral computed tomographic angiography (cta) with 3-d reconstruction is the strongly recommended imaging modality to accurately assess patient anatomy prior to treatment with the zenith spiral-z aaa iliac leg.If contrast-enhanced spiral cta with 3-d reconstruction is not available, the patient should be referred to a facility with these capabilities.Lengths ¿ all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of the endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.¿ after endovascular graft placement, patients should be regularly monitored for perigraft flow, aneurysm growth or changes in the structure or position of the endovascular graft.At a minimum, annual imaging is required, including: 1) abdominal radiographs to examine device integrity (separation between components or stent fracture) and 2) contrast and non-contrast ct to examine aneurysm changes, perigraft flow, patency, tortuosity, and progressive disease.If renal complications or other factors preclude the use of image contrast media, abdominal radiographs and duplex ultrasound may provide similar information.4.4 device selection ¿ strict adherence to the zenith spiral-z aaa iliac leg ifu sizing guide is strongly recommended when selecting the appropriate device size (table 10.5.1).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.4.5 implant procedure ¿ appropriate procedural imaging is required to successfully position the zenith spiral-z aaa iliac leg and assure accurate apposition to the vessel wall.¿ do not bend or kink the delivery system.Doing so may cause damage to the delivery system and the zenith spiral-z aaa iliac leg graft.¿ inaccurate placement and/or incomplete sealing of the zenith spiral-z aaa iliac leg within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the internal iliac arteries.¿ fluoroscopy should be used during introduction and deployment to confirm proper operation of the delivery system components, proper placement of the graft, and desired procedural outcome.¿ avoid damaging the graft or disturbing graft positioning after placement in the event re-instrumentation (secondary intervention) of the graft is necessary.5 adverse events 5.2 potential adverse events ¿ aneurysm enlargement ¿ aneurysm rupture and death ¿ claudication (e.G., buttock, lower limb) ¿ endoleak ¿ endoprosthesis: improper component placement; incomplete component deployment; component migration; component separation from another graft component; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; and corrosion ¿ surgical conversion to open repair 7 patient selection and treatment 7.1 individualization of treatment additional considerations for patient selection include, but are not limited to: ¿ patient¿s age and life expectancy ¿ co-morbidities (e.G., cardiac, pulmonary, or renal insufficiency prior to surgery, morbid obesity) ¿ patient¿s suitability for open surgical repair ¿ patient¿s anatomical suitability for endovascular repair ¿ patient¿s ability to tolerate general, regional, or local anesthesia ¿ iliofemoral access vessel size and morphology (minimal thrombus, calcification and/or tortuosity) should be compatible with vascular access techniques and accessories of the delivery profile of a 14 french to 16 french vascular introducer sheath 8 patient counseling information ¿ all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.¿ patients should be counseled on the importance of adhering to the follow-up schedule, both during the first year and at yearly intervals thereafter.Patients should be told that regular and consistent follow-up is a critical part of ensuring the ongoing safety and effectiveness of endovascular treatment of aaas.At a minimum, annual imaging and adherence to routine postoperative follow-up requirements is required and should be considered a life-long commitment to the patient¿s health and well-being.¿ physicians must advise all patients that it is important to seek prompt medical attention if they experience signs of limb occlusion, aneurysm enlargement or rupture.Signs of graft limb occlusion include pain in the hip(s) or leg(s) during walking or at rest or discoloration or coolness of the leg.Aneurysm rupture may be asymptomatic, but usually presents as: pain; numbness; weakness in the legs; any back, chest, abdominal or groin pain; dizziness; fainting; rapid heartbeat or sudden weakness.Physicians should refer patients to the patient guide regarding risks occurring during or after implantation of the device.Procedure-related risks include cardiac, pulmonary, neurologic, bowel and bleeding complications.Device-related risk include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture, and death (see section 5.1, observed adverse events and section 5.2, potential adverse events).The physician should complete the patient i.D.Card and give it to the patient so that he/she can carry it with him/her at all times.The patient should refer to the card anytime he/she visits additional health practitioners, particularly for any additional diagnostic procedures (e.G., mri).12 imaging guidelines and postoperative follow-up 12.1 general ¿ all patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive additional follow-up.¿ patients should be counseled on the importance of adhering to the follow-up schedule, both during the first year and at yearly intervals thereafter.Patients should be told that regular and consistent follow-up is a critical part of ensuring the ongoing safety and effectiveness of the endovascular treatment of aaas.¿ physicians should evaluate patients on an individual basis and prescribe follow-up relative to the needs and circumstance of each individual patient.The minimum requirement for patient follow-up (described in the instructions for use for the zenith aaa device that was used) should be maintained even in the absence of clinical symptoms (e.G., pain, numbness, weakness).Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the stent graft) should receive follow-up at more frequent intervals.¿ the combination of contrast and non-contrast ct imaging provides information on aneurysm diameter change, endoleak, patency, tortuosity, progressive disease, fixation length and other morphological changes.¿ duplex ultrasound imaging may provide information on aneurysm diameter change, endoleak, patency, tortuosity, and progressive disease.In this circumstance, a non-contrast ct should be performed to use in conjunction with the ultrasound.Ultrasound may be a less reliable and sensitive diagnostic method compared to ct.Based on the available information, no product returned, and the results of the investigation, a definitive root cause was unable to be established.While the cause in this case is not known, patient anatomy may have contributed to the reported failure.As reported, there was calcification noted near the area of type 3b endoleak.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key17248784
Report Number1820334-2023-00860
Device Sequence Number4834691
Product Code MIH
UDI-Device Identifier10827002552286
UDI-Public(01)10827002552286(17)260418(10)15394303
Combination Product (Y/N)N
Initial Reporter CountryNO
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/18/2026
Device Model NumberN/A
Device Catalogue NumberZSLE-11-107-ZT
Device Lot Number15394303
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/21/2023
Supplement Date Received by Manufacturer09/21/2023
10/17/2023
Initial Report FDA Received Date07/03/2023
Supplement Report FDA Received Date09/29/2023
10/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/18/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1 X COOK ZSLE-13-90-ZT LOT 14706060; 1 X GORE FLUENCY STENT; 2 X GORE VIABHN VBX STENTS
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale